Kentucky, 2002

Flash Flood in Kentucky, May 13, 2002

May 13, 2002 · NWS PAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 12:45 AM CST, 1 minute earlier.

Area forecast discussion, May 13, 12:45 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
145 AM CDT MON MAY 13 2002

WIDESPREAD HEAVY RAIN EVENT ONGOING ACROSS THE CWFA. STRONGEST
CONVECTION NOW INTO WESTERN KY AND ADJACENT SE MISSOURI. CONVECTION
IS MAKING GOOD PROGRESS EAST. THE BACK EDGE WAS OBSERVED MOVING
TOWARD SE MISSOURI AS WE SPEAK. WILL LET THE FLOOD WATCH END
NATURALLY THIS MORNING...AND ISSUE A STATEMENT AROUND DAYBREAK.
FRONT WILL CLEAR THE FA EARLY THIS MORNING. UPPER TROF OVER EAST
KANSAS WILL SHIFT EAST. A FEW SHOWERS STILL NOTED ON RADAR IN CLOSE
PROXIMITY TO THE VORT...SO WILL MAINTAIN SHOWERS IN THE FORECAST IN
SOME FASHION THROUGH THE MORNING. OTHERWISE...THIS AFTERNOON DECENT
DECREASE IN 950-850MB RH...SO EXPECT DECREASING CLOUDS. HIGH
PRESSURE BUILDS IN THROUGH WEDNESDAY...PROVIDING THE AREA WITH DRY
WEATHER. NEXT CHANCE OF CONVECTION RUNS THURSDAY THROUGH EARLY
SATURDAY...AND THIS IS ALREADY ADVERTISED IN CURRENT ZONES...SO WILL
MAINTAIN.

LATEST MOS GUIDANCE AND CURRENT ZFP/CCF NUMBERS ALL LOOKING
REASONABLE...SO WILL MAINTAIN THE CURRENT TREND.

.PAH...NONE.

In the hours before

Special weather statement, May 12, 9:13 PM CST, 3 hours 33 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH CANCELLED...

WHILE THERE WILL CONTINUE TO BE THUNDERSTORMS THROUGHOUT THE
NIGHT...THE THREAT OF SEVERE WEATHER HAS DIMINISHED. AS A
RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

THE PRIMARY THREAT WITH STORMS OVERNIGHT WILL BE LOCALLY
HEAVY RAIN AND FLOODING.
Special weather statement, May 12, 10:10 PM CST, 2 hours 36 minutes before
ILZ082-083-086-087-090>094-INZ085>088-KYZ001>022-MOZ107>112-114-
130615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 PM CDT SUN MAY 12 2002

...STORMS MAIN THREAT BECOMING HEAVY RAIN AND FLOODING...

AT 1100 PM...PADUCAH RADAR SHOWED THE LINE OF STRONGEST STORMS
EXTENDING FROM JUST EAST OF OWENSBORO KENTUCKY...SOUTH TO AROUND
MADISONVILLE...AND THEN WEST THROUGH PADUCAH...TO NEAR CAIRO
ILLINOIS...THROUGH CAPE GIRARDEAU MISSOURI...TO AROUND GREENVILLE.

THIS LINE OF STORMS WILL SLOWLY SAG TO THE SOUTH THROUGH THE EARLY
MORNING HOURS. RAINFALL AMOUNTS OF UP TO AN INCH AN HOUR WILL BE
WIDESPREAD...WITH ISOLATED AMOUNTS POSSIBLY TWICE THAT HIGH.
ISOLATED STORMS WITHIN THIS LINE MAY ALSO PRODUCE 40 TO 50 MPH WINDS
AND PEA SIZE HAIL.

BEHIND THE LINE...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
WILL PRODUCE RAINFALL AMOUNTS OF 1/2 TO 3/4 INCHES ACROSS A LARGE
AREA.

NUMEROUS ROAD CLOSURES DUE TO FLOODING HAVE BEEN REPORTED ACROSS THE
HILL COUNTRY OF SOUTHEAST MISSOURI...MUCH OF SOUTHWEST ILLINOIS...AND
A PORTION OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA ALONG THE
WABASH.

ADDITIONAL RAINFALL OVER SOAKED GROUNDS MAY LEAD TO NEW FLOODING AND
WILL CERTAINLY AGGRAVATE THOSE AREAS ALREADY FLOODED.
Local storm report, May 12, 11:08 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM                              MO   FLOODING
05/12/02   WAYNE                          RTE 34 BETWEEN SILVA AND
                                          PATTERSON WATER OVER HWY
                                          REPORTED BY WAYNE COUNTY
                                          DES

1052 PM                              IN   FLOODING
05/12/02   GIBSON                         NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY EOC

1102 PM                              MO   FLOODING
05/12/02   BOLLINGER                      NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY
                                          BOLLINGER COUNTY DES

1106 PM                              MO   FLOODING
05/12/02   WAYNE                          HWY 34 AT HWY 143 - ROAD
                                          UNDER WATER..HWY 143 N TO
                                          SAM A. BAKER PARK - UNDER
                                          WATER IN 3 DIFFERENT
                                          AREAS REPORTED BY EOC

1109 PM    LIVERMORE                 KY   FLOODING
05/12/02   MCLEAN                         TREES DOWN REPORTED BY
                                          MCLEAN COUNTY EMA

1114 PM                              MO   HEAVY RAIN
05/12/02   CAPE GIRARDEAU                 3.55 INCHES OR RAIN SO
                                          FAR TODAY REPORTED BY
                                          EOC

1114 PM    PIEDMONT                  MO   FLOODING
05/12/02   WAYNE                          NUMEROUS COUNTY ROADS
                                          FLOODED...PIEDMONT
                                          AIRPORT FLOODED REPORTED
                                          BY PIEDMONT EM

1117 PM                              MO   HEAVY RAIN
05/12/02   BOLLINGER                      4 - 4 1/2 INCHES OF RAIN
                                          SINCE 830 PM CDT REPORTED
                                          BY BOLLINGER COUNTY

1121 PM    GRAND TOWER               IL   HEAVY RAIN
05/12/02   JACKSON                        2.32 INCHES OF RAIN SINCE
                                          700 PM CDT REPORTED BY
                                          TRAINED SPOTTERS

1136 PM                              MO   FLOODING
05/12/02   CAPE GIRARDEAU                 NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY CAPE
                                          GIRARDEAU COUNTY SHERIFFS
                                          OFFICE

1154 PM    COLDWATER                 MO   FLOODING
05/12/02   WAYNE                          PEOPLE TRAPPED IN HOMES
                                          ON CEDAR CREEK IN
                                          COLDWATER REPORTED BY
                                          BOLLINGER COUNTY EM
Local storm report, May 12, 11:13 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 AM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM                              MO   FLOODING
05/12/02   WAYNE                          RTE 34 BETWEEN SILVA AND
                                          PATTERSON WATER OVER HWY
                                          REPORTED BY WAYNE COUNTY
                                          DES

1052 PM                              IN   FLOODING
05/12/02   GIBSON                         NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY EOC

1102 PM                              MO   FLOODING
05/12/02   BOLLINGER                      NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY
                                          BOLLINGER COUNTY DES

1106 PM                              MO   FLOODING
05/12/02   WAYNE                          HWY 34 AT HWY 143 - ROAD
                                          UNDER WATER..HWY 143 N TO
                                          SAM A. BAKER PARK - UNDER
                                          WATER IN 3 DIFFERENT
                                          AREAS REPORTED BY EOC

1109 PM    LIVERMORE                 KY   WIND DAMAGE
05/12/02   MCLEAN                         SEVERAL SMALL TREES DOWN
                                          REPORTED BY MCLEAN COUNTY
                                          EMA

1114 PM                              MO   HEAVY RAIN
05/12/02   CAPE GIRARDEAU                 3.55 INCHES OR RAIN SO
                                          FAR TODAY REPORTED BY
                                          EOC

1114 PM    PIEDMONT                  MO   FLOODING
05/12/02   WAYNE                          NUMEROUS COUNTY ROADS
                                          FLOODED...PIEDMONT
                                          AIRPORT FLOODED REPORTED
                                          BY PIEDMONT EM

1117 PM                              MO   HEAVY RAIN
05/12/02   BOLLINGER                      4 - 4 1/2 INCHES OF RAIN
                                          SINCE 830 PM CDT REPORTED
                                          BY BOLLINGER COUNTY

1121 PM    GRAND TOWER               IL   HEAVY RAIN
05/12/02   JACKSON                        2.32 INCHES OF RAIN SINCE
                                          700 PM CDT REPORTED BY
                                          TRAINED SPOTTERS

1136 PM                              MO   FLOODING
05/12/02   CAPE GIRARDEAU                 NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY CAPE
                                          GIRARDEAU COUNTY SHERIFFS
                                          OFFICE

1154 PM    COLDWATER                 MO   FLOODING
05/12/02   WAYNE                          PEOPLE TRAPPED IN HOMES
                                          ON CEDAR CREEK IN
                                          COLDWATER REPORTED BY
                                          BOLLINGER COUNTY EM
Local storm report, May 12, 11:47 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1247 AM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1219 AM                              IN   FLOODING
05/12/02   PIKE                           NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY
                                          TRAINED SPOTTERS

1244 AM                              IL   FLOODING
05/12/02   UNION                          NUMEROUS BACKROADS
                                          FLOODED ALONG WITH HWY
                                          146 W REPORTED BY UNION
                                          COUNTY SHERIFFS OFFICE

1244 AM    PIEDMONT                  MO   FLOODING
05/12/02   WAYNE                          SOUTHERN PART OF PIEDMONT
                                          ALONG MCKENZIE CREEK
                                          FLOODED.  ELM AND FIR
                                          STREET HAVE WATER UP TO
                                          THE BOTTOM OF THEM.
                                          REPORTED BY WAYNE COUNTY
                                          EMERGENCY MANAGEMENT.
Special weather statement, May 13, 12:16 AM CST, 30 minutes before
KYZ001>006-008-009-MOZ112-114-130715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
116 AM CDT MON MAY 13 2002

...THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN CROSSING INTO
WESTERN KENTUCKY FROM SOUTHEAST MISSOURI...

AT 115 AM...A LINE OF THUNDERSTORMS EXTENDED FROM CAIRO ILLINOIS...
SOUTHWARD ALONG THE MISSISSIPPI RIVER TO NEW MADRID MISSOURI. THE
LINE OF STORMS WAS MOVING EAST...AND WILL REACH A LINE FROM CALVERT
CITY TO MAYFIELD KENTUCKY TO THE TENNESSEE BORDER BY 230 AM. WIND
GUSTS TO 50 MPH AND VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS.

SHALLOW ROOTED TREES MAY BE UPROOTED DUE TO THE WET GROUND...AND
LOOSE OUTDOOR OBJECTS MAY BE BLOWN AROUND.

VERY HEAVY RAIN WILL CAUSE LOCAL STREET FLOODING.

The radar

The Paducah radar (KPAH), 5 km away, was scanning. The volume nearest the first event began at 06:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCracken

When
May 13, 12:46 AM CST to 3:00 AM CST
Where
McCracken County, Countywide
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

A house in Paducah was evacuated due to flooding. Road flooding was reported in the usual flood-prone areas of McCracken County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295798.